Alert archive / Montana / Flood Watches in 2017
Flood Watch 2, NWS Missoula, MT
NWS Missoula, MT issued this flood watch at Mar 18, 2017, 7:43 PM MDT for Flathead County, Lincoln County, Sanders County, Montana. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Mar 18, 2017, 7:43 PM MDT (01:43 UTC)
- Expired
- Mar 19, 2017, 2:04 PM MDT
- In force
- 18 hr
- Issued by
- NWS Missoula, MT
- Flood severity
- None
Counties Flathead County, MT, Lincoln County, MT, Sanders County, MT
The radar
The Missoula radar (KMSX), 142 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 1.7 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1101 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
666 WGUS65 KMSO 190143 FFAMSO Flood Watch National Weather Service Missoula MT 743 PM MDT Sat Mar 18 2017 MTZ001-200200- /O.NEW.KMSO.FA.A.0002.170319T0143Z-170321T0000Z/ /00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kootenai/Cabinet Region- 743 PM MDT Sat Mar 18 2017 ...FLOOD WATCH IN EFFECT THROUGH MONDAY AFTERNOON... The National Weather Service in Missoula has issued a * Flood Watch for Fisher River Near Libby and Yaak River Near Troy through Monday afternoon. * Forecast information for Fisher River Near Libby. * At 6:45 PM Saturday the stage was 6.6 feet. * Flood stage is 7.5 feet. * Forecast...The river will rise to near 7.3 feet early Monday morning. * At 7.5 feet...Flooding affects low lying areas adjacent to the river. Flooding also causes minor washouts along fisher river road. * Forecast information for Yaak River Near Troy. * At 6:45 PM Saturday the stage was 6.9 feet. * Flood stage is 8.0 feet. * Forecast...The river will rise to near 7.9 feet tomorrow early afternoon. * At 8.0 feet...Flooding affects low lying areas adjacent to the river. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$
2 follow-up statements
458 WGUS65 KMSO 190925 FFAMSO Flood Watch National Weather Service Missoula MT 325 AM MDT Sun Mar 19 2017 MTZ001-200200- /O.CON.KMSO.FA.A.0002.000000T0000Z-170321T0000Z/ /00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kootenai/Cabinet Region- 325 AM MDT Sun Mar 19 2017 ...FLOOD WATCH REMAINS IN EFFECT THROUGH MONDAY AFTERNOON... The Flood Watch continues for * Flood Watch for Fisher River Near Libby and Yaak River Near Troy through Monday afternoon. * Forecast information for Fisher River Near Libby. * At 2:45 AM Sunday the stage was 7.1 feet. * Flood stage is 7.5 feet. * Forecast...The river will rise to near 7.3 feet after midnight Monday morning. * At 7.5 feet...Flooding affects low lying areas adjacent to the river. Flooding also causes minor washouts along fisher river road. Forecast information for Yaak River Near Troy. * At 2:45 AM Sunday the stage was 7.6 feet. * Flood stage is 8.0 feet. * Forecast...The river will rise to near 7.9 feet this afternoon. * At 8.0 feet...Flooding affects low lying areas adjacent to the river. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$
123 WGUS65 KMSO 192004 FFAMSO Flood Watch National Weather Service Missoula MT 204 PM MDT Sun Mar 19 2017 MTZ001-192115- /O.CAN.KMSO.FA.A.0002.000000T0000Z-170321T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kootenai/Cabinet Region- 204 PM MDT Sun Mar 19 2017 ...FLOOD WATCH IS CANCELLED... The Flood Watch for a portion of northwest Montana has been cancelled. Area rivers have peaked, and flood warnings have been issued for the affected locations. No new locations are expected to flood, so the watch is cancelled. $$
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this flood watch went out at Mar 18, 3:18 PM MDT, 4 hours 25 minutes earlier.
Area forecast discussion, Mar 18, 3:18 PM MDT, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
318 PM MDT Sat Mar 18 2017
.DISCUSSION...The anticipated warm and very wet weather system
moved into the Northern Rockies overnight and has produced
widespread light rain with some areas of moderate to heavy
rainfall overnight into this morning. Please checkout our Twitter
feed for specific amounts that have fallen thus far with several
mountain locations already eclipsing one inch and a few two or
even three inches of rain over the past 24-hours.
A mid level disturbance and attendant jet streak will move over
Central Idaho & Western Montana in conjunction with an
approaching cold front later this afternoon (between 5pm & 7pm
MDT). This will excite one more area of heavier precipitation
across locations which have already gotten abundant rainfall
either overnight or this week; namely Clearwater County, Idaho and
parts of NW Montana. The potential flooding impacts of this
precipitation and our Watch/Warning/Advisories thoughts are laid
out in the hydrology section below.
Breezy winds will persist into this evening and there could even
be a few rumbles of thunder as the cold front passes. Dramatically
colder air exists behind the cold front and should produce
occasionally snow covered conditions on Lost Trail, Homestake and
MacDonald Pass. And although clearing overnight could cause some
icy conditions to linger overnight, the impacts appear so
localized and limited that a Winter Weather Advisory should not be
needed.
Sunday some light showers are likely to linger across Lemhi
County, Idaho. But elsewhere a seasonably cool and mostly sunny
day is expected. However this is very short lived as yet another
push of clouds and warm process precipitation begin to shift
northward into the region by midday Monday. Light precipitation
will be mainly rain in central Idaho. However colder air in place
across NW Montana could result in a wintry mix Monday evening into
Tuesday morning. Eventually things will warm enough to be all rain
in the valleys on Tuesday and likely remain that way thru Thursday
or Friday. However the higher terrain above 6,000 feet will still
see snowfall. By the end of the week colder air arrives yet again
with the snow level falling back to around 4,000 feet or so. Alas,
spring weather appears to have fully arrived in the Northern
Rockies.
&&
.AVIATION...Periods of rain and fog will continue to affect
north-central Idaho and west-central/northwest Montana. KGPI,
KMSO, and KGIC will be most impacted by reduced visibility and
lower cloud ceilings due to rain showers through tonight. In
addition, gusty winds of 20-30 kts will impact the TAF sites
through late tonight. Gravity waves have developed aloft and can
be seen on visible/IR satellite imagery, indicating increasing
winds aloft, as well. The area of rain shower impacts will shift
southward overnight and move into the vicinity of KSMN and KBTM by
the early morning hours.
&&
.HYDROLOGY...Many mountain locations in NW Montana and Cntrl Idaho
have received over an inch of rain in the last 24 hours. Some
mountain locations have received two to three inches. Valleys in
the warned/advised areas have had somewhat less, varying from
about a quarter inch to three quarters of an inch of rain in the
last 24 hours. Through this evening another half inch to inch is
expected in the mountains.
Reports yesterday and today from emergency managers and law
enforcement support the current suite of warning and advisories.
Looking ahead into this evening and tomorrow morning, the area of
greatest concern is Clearwater County, ID and Orofino Creek. The
upper part of that basin, near Pierce, ID has received 1 inch in
the last 24 hours and is in the prime spot for another round of
enhanced precipitation this evening. This area will bear close
watching this evening and tonight.
Main stem river warnings look less likely across the board. In
NW Montana, the Yaak River is most concerning considering recent
observations, and in central Idaho Orofino creek is most likely.
The Clearwater River in Idaho near Stites is still forecasts to
reach flood stage, but that is an old forecast that does not
reflect the rain amounts observed so far today. However, as the
cold front pushes through tonight, an area of enhanced rain will
cause fast rises on the Clearwater near Stites, it seems unlikely
however that it will be enough to cause flooding.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Lake Wind Advisory until 9 PM MDT this evening for Flathead Lake
in the Flathead/Mission Valleys.
ID...None.
&&The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 3:49 AM MDT | River Flood Warning | MSO | Mineral | 12 hr |
| Mar 19, 3:57 AM MDT | River Flood Warning | MSO | Sanders | 24 hr |
| Mar 19, 6:35 AM MDT | River Flood Warning | MSO | Lincoln | 36 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.